What are the effects?
- Temporary feelings of self-confidence and energy
- Numbness of the throat/tongue/mouth (depending on how it was ingested)
- Increased heart rate
- Intense euphoria
- Low appetite
Once the effects wear off, there are strong cravings to use again and binge. This increases the risk of overdose, heart attack, stroke, organ failure, and seizures through overheating. Prolonged use over a single period can also cause psychosis, especially if more is taken instead of sleeping.
The purity of cocaine is variable, which means that a line from one batch could be the equivalent of five lines from another batch. This increases the risk of overdose with symptoms like an increased heart rate, high body temperature, tremors, seizures, difficulty breathing, passing out, symptoms of heart attack and stroke.
If you think someone is suffering from an overdose, call 111 immediately for an ambulance. St John’s has more helpful information on how to deal with an overdose in their first aid guide.
What are the risks?
Cocaine is highly addictive, leading to a strong psychological dependence. This is because it stimulates those key pleasure centres in the brain, including dopamine which is one of the brain’s reward pathways. That’s the element that helps the brain make connections between an activity and pleasure, ensuring we’ll repeat the behaviour.
Tolerance also develops quickly, meaning more cocaine is needed to have the same effect while the cravings become more intense.
All of this means it’s easy for moderate, social use to become destructive, constant use.
Cocaine often spreads through social networks, with many people trying it for the first time when it’s shared by friends. Remember, if you offer cocaine to others, there’s a risk they will become addicted as a result.
Mixing drugs is always a bad idea, and greatly increases the risks. This is especially true for cocaine and alcohol which, as a sedative, can mask the effects of cocaine and lead to re-dosing, putting greater stress on the body. Mixing cocaine with other stimulants can lead to overdose or death through heart attacks, overheating, seizures, or even serotonin syndrome.
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline You can use the chat box on the website, call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.